Long term use of acid lowering drugs causes severe magnesium loss

PROTON PUMP INHIBITORS (PPIs):

Taking a PPI over a year, has been linked to an increased risk of hypomagnesemia. Hypomagnesemia has been reported with all PPI's

Severe hypomagnesemia can cause potentially serious effects including muscle spasm, tetany, arrhythmia, hypokalemia, hypoparathyroidism, hypocalcemia, and seizures. Case reports suggest that up to 25% of patients who developed hypomagnesemia had to discontinue the PPI in order for magnesium levels to return to normal. In many cases, hypomagnesemia recurred when the PPI was re-initiated.

Some experts speculate that the magnesium depletion caused by PPIs could contribute to the increased risk of fracture seen in some patients taking PPIs long-term.
.
PPIs include omeprazole (Prilosec), esomeprazole (Nexium), lansoprazole, (Prevacid), pantoprazole (Protonix), rabeprazole (AcipHex), and dexlansoprazole (Dexilant).

Keith Abell, RPh CIP MI
http://GiveSoc90Days.com

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s

%d bloggers like this: